Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Goodland, KS

May 9, 2004Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2004, 7:14 PM MDT for Wallace County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 7:14 PM MDT (01:14 UTC)
Expired
May 9, 2004, 7:50 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wallace County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3091 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS53 KGLD 100114
SVRGLD
KSC199-100150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 750 PM MDT

* AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WALLACE...OR ABOUT 5 MILES EAST OF SHARON SPRINGS...MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE AT 715 PM MDT
  RURAL EASTERN WALLACE COUNTY AT 730 PM MDT

LAT...LON 3903 10172 3884 10171 3884 10148 3912 10148

BURKE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:25 PM MDT, 5 hours 49 minutes earlier.

Area forecast discussion, May 9, 1:25 PM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN MAY 9 2004

.DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM
DEVELOPMENT THIS EVENING...MONDAY AFTERNOON/EVENING...AGAIN ON
TUESDAY AFTERNOON/EVENING AND ONCE AGAIN BY MID WEEK AS UPPER TROUGH
AND STRONG COLD FRONT ARRIVE LATE WEDNESDAY NIGHT OR EARLY ON THURSDAY.

LATEST SURFACE ANALYSIS INDICATING DRY LINE MUCH FURTHER WEST
COMPARED TO YESTERDAY AT THIS TIME WITH A FEW RETURNS SHOWING UP
OVER CHEYENNE COUNTY COLORADO. STABILITY PARAMETERS SUGGEST
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE
EASTWARD INTO THE NORTHEAST ZONES DURING THE EVENING HOURS. BUMPED
POPS UP INTO THE LIKELY CATEGORY AS CONVECTION WILL LIKELY CONTINUE
WITH DEVELOPMENT OF LOW LEVEL JET.

EXPECT COOLER CONDITIONS ON MONDAY AS LEE TROUGH/FRONT SET UP
SLIGHTLY FURTHER SOUTH COMPARED TO THE PAST COUPLE OF DAYS. ETA
STABILITY PARAMETERS SUPPORT SCATTERED MENTION BY AFTERNOON WITH A
MORE FAVORABLE WIND FIELD TO SUPPORT SEVERE THUNDERSTORMS. THIS
ACTIVITY WILL LIKELY CARRY INTO THE EVENING HOURS AS BOUNDARY LIFTS
NORTH DURING OVERNIGHT.

TROUGH MOVES INTO THE WEST LATE ON TUESDAY AS LEE TROUGH STRENGTHENS
WITH WINDY SOUTHERLY FLOW ACROSS MUCH OF THE EASTERN ZONES. ETA
STABILITY PARAMETERS SUPPORT ISOLATED TO SCATTERED MENTION EAST OF
TROUGH AXIS BY AFTERNOON.

UPPER TROUGH APPROACHES ON WEDNESDAY WITH SOME DIFFERENCES IN THE
PLACEMENT OF THE 500MB TROUGH AXIS. GFS APPEARS SLIGHTLY MORE
AMPLIFIED WHEN COMPARED TO THE ETA...THEREFORE IT IS ALSO SLOWER
BRINGING THE BOUNDARY ACROSS THE FORECAST AREA. WILL LEAN TOWARDS
THE SLOWER SOLUTION MUCH LIKE PREVIOUS FORECAST WITH A COLD FRONT
MOVING INTO THE WEST/NORTHWEST OVERNIGHT WEDNESDAY AND INTO EARLY
THURSDAY IN THE EAST. LITTLE CHANGES TO POPS/TEMPS AT THIS TIME WITH
PLENTY OF UNCERTAINTY BEYOND FRIDAY. SURFACE BOUNDARY REMAINS IN THE
AREA THROUGH NEXT WEEKEND AND MAY BE A FOCUS FOR ADDITIONAL
CONVECTION TOWARD THE END OF NEXT WEEK AND INTO THE WEEKEND. NO PLAN
TO MENTION PRECIPITATION AT THIS TIME BASED ON LACK OF CONSISTENCY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, May 9, 10:36 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SUN MAY 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

.DAY ONE...TODAY AND TONIGHT

TODAY...SUFFICIENT MOISTURE AND INSTABILITY WILL BE PRESENT FOR A
SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 70
THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP AFTER 2 PM MDT ALONG A
DRYLINE WHICH WILL BE LOCATED FROM NEAR YUMA COLORADO TO IMPERIAL
NEBRASKA. INDIVIDUAL STORMS WILL MOVE NORTHEAST WHILE THE LINE
ITSELF WILL MOVE EASTWARD...REACHING A MCCOOK NEBRASKA TO BIRD CITY
KANSAS LINE BY 6 PM MDT. SMALL HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS NEAR THESE THUNDERSTORMS.

TONIGHT...A LOW LEVEL JET WILL DEVELOP ACROSS THE AREA AFTER
SUNSET...AND WILL INTERACT WITH AND INTENSIFY THUNDERSTORMS EXPECTED
TO BE ONGOING NORTH OF INTERSTATE 70. THIS WILL ENHANCE THE THREAT
FOR SEVERE WEATHER...ESPECIALLY IN SOUTHWEST NEBRASKA. LARGE
HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE
THIS EVENING AND INTO THE EARLY MORNING HOURS IN THESE AREAS.

EXTREME FIRE DANGER WILL EXIST ACROSS THE ENTIRE AREA THIS AFTERNOON
WITH TEMPERATURES IN THE LOWER 90S AND RELATIVE HUMIDITY VALUES
AROUND 20 PERCENT.  ALL OUTSIDE BURNING SHOULD BE AVOIDED ON DAYS
WHEN EXTREME FIRE DANGER EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FRONTAL BOUNDARY
WILL MOVE ACROSS THE AREA MONDAY AND AGAIN ON WEDNESDAY...AND A
SERIES OF WEATHER DISTURBANCES WILL ALSO MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED NORTH OF INTERSTATE 70 THIS AFTERNOON
AND TONIGHT.

JDK/DLF

In the hours before

Local storm report, May 9, 2:10 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 N NORTON              39.91N 99.89W
05/08/2004  1.00 INCH        NORTON             KS   LAW ENFORCEMENT

&&

TAS
Special weather statement, May 9, 2:44 PM MDT, 4 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN MAY 9 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE TRI STATE THIS
AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE ENTIRE TRI STATE AREA...INCLUDING EXTREME EAST CENTRAL
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 8PM MDT
(9PM CDT).

A VERY MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE REGION.
A DRY LINE OVER EASTERN COLORADO AND A FRONT MOVING THROUGH NEBRASKA
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT FIRST OVER THE WESTERN
PORTIONS OF THE WATCH AREA...DEVELOPING EASTWARD OVER TIME. STORMS
ARE EXPECTED TO RAPIDLY BECOME SEVERE AS THEY MOVE INTO THE MOIST
AND UNSTABLE ENVIRONMENT. HAIL TO 2 INCHES AND WIND GUSTS TO 70 MPH
WILL BE POSSIBLE.

JDK
Local storm report, May 9, 5:06 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             11 SE WRAY              39.97N 102.08W
05/09/2004  0.75 INCH        YUMA               CO   PUBLIC

0415 PM     HAIL             8 SE WRAY               40.00N 102.12W
05/09/2004  1.50 INCH        YUMA               CO   PUBLIC

0458 PM     HAIL             HAIGLER                 40.01N 101.94W
05/09/2004  1.00 INCH        DUNDY              NE   CO-OP OBSERVER

&&

TAS
Local storm report, May 9, 5:15 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             7 NE WRAY               40.15N 102.13W
05/09/2004  0.75 INCH        YUMA               CO   PUBLIC

&&

TAS

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.